Recurrence of bilateral atypical femoral fractures associated with the sequential use of teriparatide and denosumab: a case report

Osteoporos Int. 2016 Feb;27(2):821-5. doi: 10.1007/s00198-015-3354-0. Epub 2015 Oct 12.

Abstract

We report that a postmenopausal woman with osteoporosis developed bilateral incomplete atypical femoral fractures (AFFs) after seven years of bisphosphonate therapy. Cessation of the bisphosphonate and treatment with teriparatide was associated with near complete radiological resolution of the AFFs. After 12 months without treatment, denosumab was commenced to prevent structural deterioration. Six months later she developed recurrent bilateral AFFs. This case highlights the management dilemma in patients with ongoing bone loss but prone to stress fractures associated with antiresorptive therapy. Stopping the antiresorptive is recommended but structural decay will recur predisposing to fragility fractures. If the antiresorptive is continued, bone material composition will be further compromised predisposing to atypical fractures. Teriparatide may assist healing of stress fractures and improvement in bone matrix composition. Later antiresosrptive therapy to preserve bone microstructure may compromise material composition.

Keywords: Atypical femoral fractures; Denosumab; Osteoporosis; Teriparatide.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Bone Density Conservation Agents / adverse effects*
  • Bone Density Conservation Agents / therapeutic use
  • Denosumab / adverse effects*
  • Denosumab / therapeutic use
  • Diphosphonates / adverse effects
  • Diphosphonates / therapeutic use
  • Drug Substitution
  • Female
  • Femoral Fractures / chemically induced*
  • Femoral Fractures / diagnostic imaging
  • Fractures, Stress / chemically induced*
  • Fractures, Stress / diagnostic imaging
  • Humans
  • Osteoporosis, Postmenopausal / drug therapy
  • Radiography
  • Recurrence
  • Teriparatide / therapeutic use*

Substances

  • Bone Density Conservation Agents
  • Diphosphonates
  • Teriparatide
  • Denosumab